Missouri, 2006

Damaging Winds in Missouri, July 2, 2006

July 2, 2006 · NWS DVN · 5 events in 2 counties and zones

An upper level disturbance initiated scattered thunderstorms across northeast Missouri in a near tropical atmosphere. A few storms pulsed severe with the main threat being high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated scattered thunderstorms across northeast Missouri in a near tropical atmosphere. A few storms pulsed severe with the main threat being high winds. A newspaper clipping noted hail damage to crops between Kahoka and Revere but no additional information about this could be obtained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 2, 2:31 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 2, 2:31 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT SUN JUL 02 2006

.SYNOPSIS...
BROKEN TO OVERCAST DECK OF CLOUDS WITH LIGHT SHOWERS LINGERS ACROSS
THE CWA THIS AFTERNOON ASSOCIATED WITH A SHORTWAVE MOVING ACROSS
IA.  DIFFERENTIAL HEATING HAS SHARPENED THE TEMPERATURE GRADIENT
ACROSS THE CWA.  BROAD POOL OF MOISTURE HAS FORMED IN IA WITH 70+
DEWPOINTS ACROSS MUCH OF THE SRN/CENTRAL PART OF THE STATE.  BOTH
KDVN AND KILX 12Z SOUNDINGS INDICATED SOLID CAP OVER THE AREA.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES SHORTWAVE TRAIN THROUGH
THE NEARLY ZONAL FLOW... WITH WAVES EVIDENT AT 12Z OVER MN/WI/IA...
NRN MN/SWRN ONT... CENTRAL NEB... AND ID/NV/UT.  UPPER-LEVEL JET
STREAKS WERE EVIDENT ACROSS MN/WI AND ACROSS MT... WITH 850MB JET
PUSHING INTO IL.  850MB CONVERGENT ZONE WAS STILL EVIDENT ACROSS
MN/WI/IA/IL AND EASTWARD INTO THE GREAT LAKES AREA... WITH
STATIONARY FRONT ACROSS SRN MN/SRN WI/NRN IA.  OBJECTIVE 19Z MSAS
ANALYSIS INDICATES SURFACE LOW IN NRN CANADA WITH SECONDARY LOW IN
CENTRAL KS... AND SURFACE TROUGH EXTENDS ROUGHLY FROM KIMT THROUGH
KDEH.  SURFACE CONVERGENCE WAS ALSO EVIDENT AT 19Z WITHIN THE LINE
OF SHOWERS ACROSS CENTRAL IA/NRN IL.  CONVECTION HAD INITIATED AT
20Z IN A LINE ACROSS ERN IL/WRN IN WITH AN ISOLATED CELL NE OF KSTL.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY...
FORECAST ISSUES CONTINUE TO REVOLVE AROUND CONVECTIVE POTENTIAL OVER
THE NEXT COUPLE OF DAYS AS SURFACE AND 850MB BOUNDARIES LINGER NEAR
THE AREA AND SHORTWAVES ROLL ALONG THE BOUNDARIES.  TIMING AND
PLACEMENT OF WAVES AND BOUNDARIES... AND THUS GREATEST POTENTIAL FOR
CONVECTION... IS TRICKY.  THOUGH 18Z KDVN SOUNDING WAS STILL
CAPPED... RUC ANALYSIS INDICATES CAP HAS WEAKENED IN SERN IA/NRN MO
ALONG WITH SOME LOW-LEVEL MOISTURE CONVERGENCE... AND 0-6KM BULK
SHEAR IS MAXIMIZED OVER SERN IA AT 40-50KT.  VIS SATELLITE IMAGERY
INDICATES TOWERING CU GOING UP FROM KCDJ TO KSTJ.  POTENTIAL FOR
CELL DEVELOPMENT IN THE UNCAPPED AREA WILL CONTINUE THROUGH EARLY
EVENING AND MAY SWIPE THE SOUTHERNMOST COUNTIES WITH ISOLATED
HAIL/WIND THREAT.  BELIEVE BEST CHANCE OF CONVECTION WILL COME LATER
THIS EVENING INTO OVERNIGHT AS THE LOW-LEVEL JET FIRES UP INTO
CENTRAL IA AND COLLIDES WITH THE 850MB BOUNDARY.  STORMS WOULD TRAIN
EASTWARD ALONG THE EAST-WEST BOUNDARY... WITH SOME POTENTIAL FOR
LOCALLY HEAVY RAINS.  SEVERE THREAT WOULD BE ISOLATED IN NATURE AND
INCLUDE MAINLY ELEVATED HAILERS WITH SOME POTENTIAL FOR GUSTS
EARLIER IN THE EVENING.  CONVECTION SHOULD PUSH THROUGH THE CWA
DURING THE EARLY MORNING HOURS.. PERHAPS LINGERING UNTIL MIDDAY IN
SERN AREAS.

PASSAGE OF SURFACE BOUNDARY THROUGH THE CWA WILL FOCUS CONVECTION
TOMORROW IN THE AREA... PARTICULARLY SOUTH OF I-80.  SHORTWAVE
PUSHING EASTWARD ACROSS THE AREA AND RIGHT ENTRANCE REGION OF
UPPER-LEVEL JET WILL ENHANCE LIFT IN THE AREA.  AREA WILL NEED TIME
FOR TEMP RECOVERY IN THE WAKE OF CONVECTION IN THE EARLY MORNING IN
ORDER TO OVERCOME THE CAP... THUS BELIEVE STORMS WILL INITIATE IN
THE LATE AFTEROON/EARLY EVENING ALONG THE SURFACE BOUNDARY.  BEST
0-6KM SHEAR TOMORROW IS ALONG AND BEHIND THE BOUNDARY... BUT
LOW-LEVEL SHEAR IS WEAK EVERYWHERE EXCEPT WHERE LOCALLY ENHANCED BY
OUTFLOW... THUS EXPECT HAIL AND WIND AGAIN TO BE THE PRIMARY
THREATS.  INITIAL CELLS OR SMALLER LINES SHOULD ORGANIZE INTO AN MCS
IN THE SOUTHERN CWA THAT MAY AFFECT THE SOUTHERN TIER THROUGH
MORNING.  HAVE ADDED SMALL CHANCE POPS IN THE SOUTHERN THIRD TUES
AFTERNOON AS MODELS HAVE SLOWED PASSAGE OF BOUNDARY AND HANG UP A
BAND OF SHOWERS/THUNDERSTORMS ACROSS NRN MO/SRN IA.

&&

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
FAIR WEATHER WILL DOMINATE FROM TUESDAY NIGHT INTO NEXT WEEKEND AS A
SURFACE HIGH COMBINES WITH UPPER-LEVEL RIDGE BUILDING IN FROM THE
WEST.  NORTHEASTERLY TO EASTERLY FLOW THROUGH FRIDAY SHOULD KEEP
DEWPOINTS DOWN... THUS HAVE LEANED BELOW GUIDANCE ON MIN TEMPS AND
ABOVE ON MAX TEMPS WITH A SLOW MODERATING TREND ON MAX TEMPS AS
850MB TEMPS SLOWLY INCREASE.  RETURN FLOW SHOULD SET UP LATER FRIDAY
AND INTO THE WEEKEND AS THE SURFACE HIGH PUSHES EASTWARD.  BETTER
MIXING POTENTIAL WITH SOUTHERLY WIND COMPONENT AND HIGHER DEWPOINTS
THOSE DAYS WILL LEAD TO INCREASING TEMPS /MAX AND MIN/ THROUGH THE
WEEKEND.  GFS/ECMWF HINT AT SCATTERED PRECIP NORTH AND WEST OF THE
CWA ON LATE SATURDAY AND SUNDAY AS A SURFACE TROUGH WORKS ACROSS THE
NORTHERN PLAINS/GREAT LAKES... BUT SIGNAL IS WEAK AND DOES NOT
WARRANT ANY POPS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Jul 2, 1:10 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT SUN JUL 2 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
200 PM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED MUCH OF THE AREA IN A SLIGHT
RISK FOR SEVERE WEATHER THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
AND EARLY EVENING OVER SOUTHEAST IOWA...NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS. IF STORMS DO DEVELOP A FEW WILL HAVE
THE POTENTIAL TO BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.

LATE THIS EVENING AND DURING THE OVERNIGHT HOURS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF INTERSTATE 80. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND MONDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT MOVING
SOUTHEAST THROUGH REGION LATE MONDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT...BUT
MAY BE NEEDED FOR MONDAY AFTERNOON AND EVENING.

The radar

The Des Moines radar (KDMX), 193 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
July 2, 4:23 PM CST
Where
Scotland County, 2 mi W of Bible Grove
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.350, -92.333

telephone poles down at residence

Thunderstorm Wind, Scotland

When
July 2, 4:49 PM CST to 4:55 PM CST
Where
Scotland County, Memphis
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -92.167

Numerous limbs of up to 5 inches in diameter down across city. Several limbs 3 feet in diameter down along with power lines. Time estimated based on radar.

Thunderstorm Wind, Clark

When
July 2, 5:08 PM CST
Where
Clark County, 5 mi W of Kahoka
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.417, -91.817

large tree limbs down

Thunderstorm Wind, Clark

When
July 2, 5:27 PM CST to 5:30 PM CST
Where
Clark County, Peaksville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
40.517, -91.700

large tree down blocking Route C between Peaksville and Revere.

Thunderstorm Wind, Clark

When
July 2, 5:27 PM CST to 5:31 PM CST
Where
Clark County, Revere
Measured
57 kt (66 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
40.500, -91.667

Numerous large trees and tree limbs down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527364, 5527365, 5527366, 5527367, 5527442.